Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 232, NWS Omaha, NE

August 8, 2000Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 8, 2000, 2:35 AM CDT for Pottawattamie County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 8, 2000, 2:35 AM CDT (07:35 UTC)
Expired
Aug 8, 2000, 3:15 AM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 67 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3267 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 080736
SVROMA
IAC155-080815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
235 AM CDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 315 AM CDT

* AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL FROM 5 MILES NORTHWEST OF
  NEOLA TO 4 MILES NORTHWEST OF CRESCENT...OR FROM 24 MILES NORTHEAST
  OF OMAHA TO 10 MILES NORTHEAST OF OMAHA...MOVING SOUTHEAST AT 35
  MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 315 AM CDT
  INCLUDE...AVOCA...MCCLELLAND...HANCOCK...TREYNOR...CARSON...
  OAKLAND...UNDERWOOD

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4157 9561 4136 9607 4116 9551 4137 9505

MEAD


=

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:45 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 7, 9:45 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT MON AUG 7 2000

THUNDERSTORM ACTIVITY ALONG THE KANSAS BORDER HAS LET UP.  APPEARS
THERE MAY HAVE BEEN A WEAK WAVE WHICH SHOWED ABOUT 500 MB ON THE
PROFILERS.

ACTIVITY ACROSS THE NORTH CONTINUES WITH SOME BACK BUILDING INTO
NORTH CENTRAL NEBRASKA DURING THE EVENING  DOES APPEAR TO BE AN
EXTENSION OF THIS EVIDENT ON THE SATELLITE SHOULD MOVE INTO MORE
UNSTABLE AIR IN CENTRAL NEBRASKA BY MIDNIGHT AND THEREFORE WE SHOULD
SEE SOME THUNDERSTORMS MOVING INTO EAST CENTRAL AND SOUTHEAST
NEBRASKA AFTER MIDNIGHT.

FOR NOW WILL CONTINUE THE IDEA THAT THE FRONTAL BOUNDARY ON THE
NORTH SIDE OF THE CWA WILL BE THE STRONGEST FOCUS...BUT THIS WILL
GET PUSHED SOUTHEAST INTO THE CWA TONIGHT.  MEANWHILE A WRN FRONT
FROM THE ABOUT ANW TO ICT MAY GET SHOVED EAST NORTHEAST AND HELP
CONVECTION AGAIN TONIGHT.

.OMA...NONE

POWERS

In the hours before

Special weather statement, Aug 7, 10:45 PM CDT, 3 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1045 PM CDT MON AUG 7 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY STILL BE NEEDED THIS TONIGHT IN NORTHEAST
NEBRASKA.

THE AIRMASS ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA REMAINS
RELATIVELY MOIST AND RATHER UNSTABLE.  A SHORT WAVE MOVING ACROSS
FROM CENTRAL NEBRASKA MAY PRODUCE SCATTERED THUNDERSTORMS.  THE
MOST LIKELY PLACE THAT THUNDERSTORMS WOULD PRODUCE SEVERE WEATHER
IS ACROSS NORTHEAST NEBRASKA THROUGH ABOUT 2 AM.  THUNDERSTORMS
ELSEWHERE IN EASTERN NEBRASKA AND SOUTHWEST IOWA ARE LESS LIKELY TO
PRODUCE SEVERE WEATHER.

THE PRIMARY SEVERE WEATHER THREAT REMAINS LARGE HAIL.   IN ADDITION
ANY THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS.

POWERS

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.